Thursday, June 5, 2008

if drinking water hurts, then something is not right!

So, it is almost 3:30 am the night b4 chemo #5.
This chemo is a new drug regime for the next 4 treatments leading me to mid July.
I get a pile of steroids to take the night b4 and I am wired and wide awake.
This week won the prize for people saying the stupidest things to me in the store about my cancer. "Congratulations!" she came in and said... I said "for what?" she said " I hear you are doing well on chemo!". So, at this point I am gobsmacked, speechless... stupified... Congratulations? she has to be kidding.... here I am bloated, bald, with one boob, having no idea whether the treatments are working or not, whether the cancer has spread or not(not even my doctors know this right now)and I get Congratulations for doing WELL on chemo??? She even 'High fived' me for goodness sake. God help me keep my composure and not hit her back somewhere less socially acceptable I kept saying to myself.

So, tonight I am going to tell you the truth about chemo so you can decide whether I am "..doing well on chemo" or not. Beware, I have been mad about this for days and am awake in the middle of the night so this may be more honesty than you can take.
I think I have told you that there are no side effects on the official list that I have not had since this all started. Almost every side effect has some medication associated with it, I will leave it up to you to keep score on the number of meds I take.

1) Mouth and Throat sores- the inside of my mouth is constantly inflamed with painful sores. Some days a drink of water hurts to swallow. Think about that for a minute!? My throat regularly has sores in it that close it swollen shut so I cannot swallow. Last week a pill got stuck in my throat and would not go down for 5 minutes. I could not spit it up, I could not swallow it, I just had to try not to panic and hope it went down on it's own... fun huh?

2) Food, Digestion and the funny taste in my mouth- I can only eat things that don't hurt my mouth sores. My mouth has a horrible metally/ ash tray taste in it all the time so food tastes crappy. Almost everything gives me painful gastric reflux and burning indigestion. The first 5 days after chemo I take anti nausea pills like candy to keep from throwing up. The anti nausea meds have their own side effects. Even with a diet high in fibre and fluids I get horrible digestive issues from them. This leads to another set of side effects.

3) All things associated with the bathroom- Looking in the mirror sucks! I am bald, bloated and overweight(gaining 10lbs and 2 dress sizes is not normal in 2 months) I experience mind numbingly painful, tears streaming down my face, worse than childbirth constipation from the anti nausea meds. It hurts to pee from some other issues(see Menopausal symptoms)Brushing my teeth hurts(see mouth sores)All in all I hate the bathroom....

4) Menopausal symptoms- Temporary we hope, but I have them all.
Bed soaking night sweats, mood swings, hot flashes, loss of menses... go ahead look up menopause.. I have all the symptoms.

5) Exhaustion- last week I had one day when I slept for 20 hours! Some days it is only 3 naps in the daytime, but I have to sleep a lot! Climbing stairs hurts my legs and makes me out of breath- really I assume this is what being 80 feels like!

6) and on and on... joint pain,dry eyes, brittle finger nails, too much sleeping, wide awake on steroids, loss of appetite, can only consume liquids somedays etc etc...
I could go on forever.. but I think you get the point.
Chemo knocks me on my ass with hard core tiredness and side effects for roughly 10 days per month. I work 12 days a month( with side effects the whole time). I am in the hospital for 4 days a month for treatments and appointments. You do the math. A little work at the store and a lot of work getting healthy is more than a full time job!
So, now do you think I am "..doing well on chemo!"????????

and tomorrow,this new drug will give me all new side effects to learn how to go to war with...
God only knows what happens then.
G'night all!

7 comments:

Anonymous said...

You're half way home, Noelle, just think of that!

TigereyeSal said...

On the widowroad, we refer to these comments, and these people as DGIs- Don't Get Its. The solution seems to be to rant about them, then shrug, 'cause only brutal experience will teach them to "get it", and eventually, everyone have some brutal experience. 'Course, some of them won't learn even then; perhaps the universe reincarnates them as slugs in a pesticide testing facility...

Hugs,

Sally

Anonymous said...

Noelle,

Thank you for your honesty and commitment to us and sharing your story.

I was wondering, if at some point, you could provide information on how you found the lump ex. did you feel a small lump and thought it was nothing, did you just feel it one day, etc. I hope this makes sense and at the same time is not to intrusive.

You are making a world of difference to everyone, offering real life, up to date, accurate, informative information. I am sure that any information that you can share about finding the lump would be beneficial

Thanks, you are an amazing woman

Chris H-H said...

Noelle, I love your honesty. I hate it that you're going through all of this. I wish you moments of beauty in the midst of the suffering (and, of course, full recovery with speed!)

Anonymous said...

I don't want to wreck Noelle's comment thread, but if you were referring to my post about being half way home, you are dead wrong, Sally. I have Stage III IDC and am in the midst of the exact same treatment at the exact same Centre as Noelle. Only I get 35 rounds of radiation after the AC/T. My apologies if you were not referring to me. Sometimes it's better to keep one's mouth shut, eh?

Noelle said...

Anonymous, I think Sally was referring to the post itself and the person who said 'Congratulations' as a "Don't Get it". It was not directed at you. I am sorry you have to go through this, I hope you have a better time of it than me.
Cheers! Noelle

Anonymous said...

I think you're right, Noelle. I can only plead 'chemo brain'! My apologies.

Cheers!